Patient Comments: Cortisone Injection - Side Effects

What side effects (if any) did you experience with your cortisone injection?

Comment from: jaye, 65-74 Female (Patient) Published: November 21

I have had 3 separate cortisone injections in my knees, six weeks apart. Within 12 hours I would develop a whopper of a headache. My blood pressure would go up to 170/105. I got no relief from ibuprofen which my doctor suggested. I did go to the emergency room and was given IV morphine. That helped a lot. I rarely get headaches so this is definitely associated with the cortisone. I did receive pain relief in my osteoarthritic joints. I was not warned about the headache and when I called to report this, the doctor's physician assistant told me 'we don't deal with headaches, call your primary doctor.' There must be a way to treat this issue prior to the headaches.

Was this comment helpful?Yes
Comment from: susie bee, 65-74 Female (Patient) Published: November 20

I broke my right arm 2 years ago and had to have a replacement bone put into my arm, (really rough surgery). However, in order to function while in an immobilization brace on the broken arm, I really relied on my left arm. I soon began to have a lot of pain in my left shoulder, and was told it was from arthritis. The left shoulder pain became worse and worse, so my doctor suggested cortisone injection. Years before I had had a cortisone injection in my right knee for arthritis pain, that injection had no effect at all. So I was dubious about another cortisone shot being helpful. The orthopedic doctor told me there was a good chance the first injection had been give incorrectly. And that he would give the injection in the correct place. I had the injection and received 6 glorious months of relief with no side effects. Two days ago I had my 3rd injection, and am now having some side effects, flushed hot face and runny nose almost like an allergic reaction. I was reassured these side effects were not dangerous and would subside very soon. I have faith that they will. I would like to tell everyone who is considering cortisone injections for arthritis, have the injection given by an orthopedic doctor, they are better trained to administer the shot for best results.

Was this comment helpful?Yes
Comment from: Irishconnection, 55-64 (Patient) Published: November 13

I had my cortisone injection 2 days ago for shoulder pain. My arm appears frozen and the pain is unreal. I can't lift up my arm, and no sleep from pain.

Was this comment helpful?Yes
Comment from: KayB, 45-54 Female (Patient) Published: November 04

I had a cortisone injection in my right hip 3 days ago. The first day the pain got worse and as the day wore on and I couldn't sleep at all. Walking was also very painful. The 2nd day the pain lessened but I took Norco in order to sleep that night. Yesterday pain was much better, walking fine. I'm hoping the original pain from the bursitis is gone now. Only time will tell.

Was this comment helpful?Yes
Comment from: cissy, 65-74 Female (Patient) Published: October 31

For not the first time, I had cortisone shots in both knees for a Baker's cyst and pain in the other knee. The reaction to the shots was horrendous. I had brutal headaches, flushing, probably high blood pressure, gut issues, etc. For the last 2 days I have tried to go on my usual 2 1/2 mile walk but my lower left leg feels almost paralyzed and in considerable pain. There should be some disclosure instead of the cavalier 'oh, a couple of steroid shots should do the trick.'

Was this comment helpful?Yes
Comment from: Hopeful., 65-74 Female (Patient) Published: October 29

I had my first cortisone injection in my shoulder 10 days ago. The first 48 hours were fantastic, free of pain and a lot more movement than I've had for years. Day 3 and 4 I had headache, sick feeling, upset tummy, and severe pain in my arm [not the shoulder]. Day 5 was the same but severe pain in the middle of my shoulders into my neck and head as well. All this which I had until day 9, apart from the dodgy tum, has more or less cleared up. But day 9, my face has a bright red raised rash all over. So what's next! I wonder for how long all this will go on. I was only told that there could be a painful flare up, nothing else. I do not usually react to medication so I was not expecting any of this. It was only going on your site that I realized it was the injection causing this. I do not think I will have the other shoulder done now. Everybody reacts differently, I think I was just unlucky but if you don't try you will not know if it will benefit you or not.

Was this comment helpful?Yes
Comment from: Big Hurt, 45-54 Male (Patient) Published: October 27

I had cortisone injection to my ankle, a very painful shot. Two days later I had frightening heart palpitations and headache. Three weeks later I still have racing heart and diarrhea, with fatigue. I'm going to the doctor tomorrow to make sure I'm not dying. I will never have another injection.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a cortisone injection.
Cortisone Injection - Knee and Hip Question: Share your experience with cortisone injections in your hip or knee.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.